Alert archive / Wyoming / Red Flag Warnings in 2021

Red Flag Warning 15, NWS Rapid City, SD

July 8, 2021Campbell County, Weston County, Wyoming

NWS Rapid City, SD issued this red flag warning at Jul 8, 2021, 2:27 AM MDT for Campbell County, Weston County, Wyoming. It took effect at Jul 8, 2021, 11:00 AM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 8, 2021, 2:27 AM MDT (08:27 UTC)
In effect from
Jul 8, 2021, 11:00 AM MDT
Expired
Jul 8, 2021, 7:44 PM MDT
In force
9 hr
Issued by
NWS Rapid City, SD

Counties Campbell County, WY, Weston County, WY

The radar

The Rapid City radar (KUDX), 178 km from the middle of the area, began a volume at 08:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 8.5 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2021-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 767 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2021-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
767 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
2340 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
236 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.1

Open this sounding in Storm Lab

The text

As transmitted.

810 
WWUS83 KUNR 080827
RFWUNR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Rapid City SD
227 AM MDT Thu Jul 8 2021

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM MDT
THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 315 AND 317...

.Hot and dry weather is expected today with gusty northerly winds
developing this afternoon. Minimum relative humidities will dip to
the teens as wind gusts frequently reach 25 MPH. Combined with
ready to burn fuels, critical fire weather conditions will result.

WYZ315-317-082330-
/O.UPG.KUNR.FW.A.0010.210708T1700Z-210709T0200Z/
/O.NEW.KUNR.FW.W.0015.210708T1700Z-210709T0200Z/
Southern Campbell-Weston County Plains-
227 AM MDT Thu Jul 8 2021

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM MDT
THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 315 AND 317...

The National Weather Service in Rapid City has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from 11 AM this morning to 8 PM MDT this evening.

* AFFECTED AREA...Fire Weather Zones 315 Southern Campbell and 
  317 Weston County Plains.

* WINDS...Northwest 10 to 20 mph with frequent gusts up to 30 
  mph.

* RELATIVE HUMIDITY...As low as 15 percent.

* IMPACTS...The combination of gusty winds and low relative 
  humidity would produce critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
2 follow-up statements
441 
WWUS83 KUNR 082014
RFWUNR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Rapid City SD
214 PM MDT Thu Jul 8 2021

...RED FLAG WARNING REMAINS IN EFFECT UNTIL TO 8 PM MDT THIS 
EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 315 AND 317...

.Wind gusts as high as 30 mph are possible over parts of southern
Campbell and Weston counties in northeastern Wyoming during the
rest of this afternoon into early this evening, and the relative 
humidity will be in the teens. Critical fire weather conditions 
will result. The wind will diminish around 800PM this evening and 
the relative humidity will increase slightly as temperatures cool.


WYZ315-317-090200-
/O.CON.KUNR.FW.W.0015.000000T0000Z-210709T0200Z/
Southern Campbell-Weston County Plains-
214 PM MDT Thu Jul 8 2021

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
315 AND 317...

* AFFECTED AREA...Fire Weather Zones 315 Southern Campbell and 
  317 Weston County Plains.

* WINDS...Northwest 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 14 percent.

* IMPACTS...The combination of gusty winds and low relative 
  humidity would produce critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
919 
WWUS83 KUNR 090144
RFWUNR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Rapid City SD
744 PM MDT Thu Jul 8 2021

WYZ315-317-090245-
/O.CAN.KUNR.FW.W.0015.000000T0000Z-210709T0200Z/
Southern Campbell-Weston County Plains-
744 PM MDT Thu Jul 8 2021

...RED FLAG WARNING IS CANCELLED FOR GUSTY WINDS AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 315 AND 317...

The National Weather Service in Rapid City has cancelled the Red
Flag Warning.

Northerly winds have decreased and the relative humidity will
continue to increase this evening.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this red flag warning went out at Jul 8, 2:23 AM MDT, 4 minutes earlier.

Area forecast discussion, Jul 8, 2:23 AM MDT, 4 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
223 AM MDT Thu Jul 8 2021

.DISCUSSION...(Today Through Wednesday)
Issued at 221 AM MDT Thu Jul 8 2021

08z surface analysis had trough from central MT into northeast
CO. Water vapour had shortwave over eastern MT/WY which was
assisting small MCS moving across western SD coincident with 30kt
low level jet/theta-e advection. Next weather maker upstream over
BC/AB/US border.

Today/tonight, shortwave moves east/southeast along US/Canadian
border reaching ND tonight. Rising heights/850-700mb thermal ridge
expected ahead of it as surface trough moves into the western
Dakotas. 2KJ/kg MLCAPE pools along trough with 50kts 0-6km bulk
shear. MLCIN will be notable through the mid-afternoon hours given
unfavorable synoptic scale conditions. However, peak heating
combined with lift ahead of shortwave late should allow storms to
develop after 21z, especially north/east of the Black Hills.
Forecast straight-line hodographs suggest both left/right moving
supercells possible and this is depicted in CAM updraft helicity
tracks. Very large hail/damaging winds possible with any supercells
that develop. Some deterministic guidance shows minimal storms due
to cap, but suspect that 1-2 longer-tracked supercells will occur
over northwest into central SD by evening. Temperatures will be near
guidance will robust insolation.

Friday/Saturday, another shortwave trough moves from the northern
Rockies into the northern Plains with moist cyclonic flow and good
chances for shra/TS, particularly Friday night into Saturday
morning. Shear will be sufficient for isolated severe storms
Friday afternoon/evening, but magnitude of instability
questionable. Marginal risk of severe storms across the southern
half of the CWA seems reasonable. Temperatures will be a bit
cooler, but near guidance.

Sunday into next week. upper ridge over the southwest CONUS
continues to be the weather maker with bouts of hot weather and
passing waves bringing small chances for storms.

&&

.AVIATION...(For the 06Z TAFS Through 06Z Thursday Night)
Issued At 1048 PM MDT Wed Jul 7 2021

Showers and thunderstorms will continue crossing the area tonight.
Mainly VFR conditions are expected area-wide through the forecast
period; however, transient MVFR/IFR conditions will be possible
in any heavier showers/storms. Additionally, a couple models are
showing some MVFR ceilings developing northeast of the Black Hills
early Thursday morning.

&&

.FIRE WEATHER...
Issued At 221 AM MDT Thu Jul 8 2021

Afternoon minimum relative humidities will dip to the teens over
Weston and southern Campbell counties. During peak heating wind
gusts of 25 MPH are likely for these areas, so will upgrade to a
Red Flag Warning.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...Red Flag Warning from 11 AM this morning to 8 PM MDT this
     evening for WYZ315-317.

&&

DISCUSSION...Helgeson
AVIATION...Pojorlie
FIRE WEATHER...Helgeson
Hazardous weather outlook, Jul 7, 5:30 AM MDT, 20 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
530 AM MDT Wed Jul 7 2021

SDZ001-002-012-013-024>031-041-072>074-WYZ054>058-071-081300-
Harding-Perkins-Butte-Northern Meade Co Plains-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Fall River-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
530 AM MDT Wed Jul 7 2021

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

Isolated thunderstorms are possible, mainly late this afternoon
and evening. Any storms that develop could be strong to severe
with hail and strong wind gusts the main threats. There is also a
chance for additional thunderstorms to move across northwest
South Dakota late tonight. A strong storm or two is possible.

The grassland fire danger index will be in the high category
across portions of northwest into the west central South Dakota
plains this afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A series of disturbances and a passing cold front late week will
bring occasional chances for showers and thunderstorms. The best
and most widespread chances are expected to be Friday afternoon
into Saturday morning. Isolated strong to severe storms look to be
a possibility from Thursday through Saturday, especially during
the afternoon and evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ014-032-042>044-046-047-049-081300-
Ziebach-Haakon-Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
530 AM MDT Wed Jul 7 2021 /630 AM CDT Wed Jul 7 2021/

This Hazardous Weather Outlook is for portions of western South
Dakota.

.DAY ONE...Today and Tonight

There is a chance for thunderstorms across portions of the area
late tonight. Severe storms are not expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A series of disturbances and a passing cold front late week will
bring occasional chances for showers and thunderstorms. The best
and most widespread chances are expected to be Friday afternoon
into Saturday morning. Isolated strong to severe storms look to be
a possibility from Thursday through Saturday, especially during
the afternoon and evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Jul 7, 10:29 PM MDT, 3 hours 58 minutes before
Special Weather Statement
National Weather Service Rapid City SD
1029 PM MDT Wed Jul 7 2021

SDZ001-080500-
Harding SD-
1029 PM MDT Wed Jul 7 2021

...STRONG THUNDERSTORMS OVER NORTHWESTERN HARDING COUNTY...

At 1029 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southwest of Mud Buttes to 9 miles
southwest of Ladner to 3 miles southwest of Camp Crook. Movement was
east at 40 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Buffalo, Camp Crook, Ladner, Table Mountain, South Cave Hills, North
Cave Hills and Lake Gardner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek safe shelter inside a building or vehicle until this storm has
passed.

&&

LAT...LON 4569 10347 4545 10350 4545 10404 4595 10405
      4595 10348
TIME...MOT...LOC 0429Z 278DEG 34KT 4596 10391 4574 10387 4551 10402

JC
Local storm report, Jul 7, 10:44 PM MDT, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1044 PM MDT WED JUL 07 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1016 PM     NON-TSTM WND GST 5 NNW DWTN GILLETTE     44.34N 105.54W
07/07/2021  M53 MPH          CAMPBELL           WY   ASOS

1030 PM     TSTM WND GST     12 E OELRICHS           43.19N 103.00W
07/07/2021  M59 MPH          FALL RIVER         SD   MESONET

&&

JC
Special weather statement, Jul 7, 10:48 PM MDT, 3 hours 39 minutes before
Special Weather Statement
National Weather Service Rapid City SD
1048 PM MDT Wed Jul 7 2021

SDZ031-032-042>044-080530-
Jackson SD-Pennington Co Plains SD-Bennett SD-Haakon SD-
Oglala Lakota SD-
1048 PM MDT Wed Jul 7 2021

...STRONG THUNDERSTORMS OVER SOUTHWESTERN HAAKON...OGLALA LAKOTA...
WESTERN JACKSON...NORTHWESTERN BENNETT AND SOUTHEASTERN PENNINGTON
COUNTIES...

At 1048 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 2 miles southeast of Wall to 9 miles west of
Interior to Dry Wood Housing. Movement was east at 25 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Pine Ridge, Philip, Oglala, Porcupine, Kyle, Wall, Potato Creek,
Manderson, Wounded Knee, Interior, Quinn, Lonesome Valley, Loneman,
Goose Neck Housing, Cactus Flat, Cedar Pass, South Lakeside,
Rockyford, Sharps Corner and Number 4.

This includes Interstate 90 in South Dakota between Mile Markers 109
and 143.

LAT...LON 4336 10286 4352 10252 4383 10230 4405 10227
      4408 10159 4365 10172 4321 10205 4300 10246
      4300 10286
TIME...MOT...LOC 0448Z 266DEG 22KT 4397 10221 4372 10218 4331 10277

Sherburn
Special weather statement, Jul 7, 11:19 PM MDT, 3 hours 8 minutes before
Special Weather Statement
National Weather Service Rapid City SD
1119 PM MDT Wed Jul 7 2021

SDZ032-043-044-080600-
Jackson SD-Bennett SD-Haakon SD-
1119 PM MDT Wed Jul 7 2021

...STRONG THUNDERSTORMS OVER SOUTH CENTRAL HAAKON...CENTRAL JACKSON
AND NORTHWESTERN BENNETT COUNTIES...

At 1118 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles east of Cottonwood to 7 miles northeast
of Potato Creek to 3 miles northeast of Yellow Bear Canyon. Movement
was east at 25 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Allen around 1135 PM MDT.
  Hisle around 1150 PM MDT.
  Wanblee around 1155 PM MDT.
  Kadoka and George Town around 1200 AM MDT.

Other locations impacted by these storms include eastern Pine Ridge
Reservation.

This includes Interstate 90 in South Dakota between Mile Markers 137
and 161.

LAT...LON 4401 10129 4352 10133 4319 10157 4327 10202
      4362 10184 4401 10175
TIME...MOT...LOC 0518Z 282DEG 20KT 4395 10179 4363 10191 4337 10200

Sherburn
Special weather statement, Jul 8, 12:29 AM MDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Rapid City SD
129 AM CDT Thu Jul 8 2021

SDZ046-047-080700-
Todd SD-Mellette SD-
129 AM CDT Thu Jul 8 2021

...STRONG THUNDERSTORM OVER NORTHWESTERN TODD AND SOUTH CENTRAL
MELLETTE COUNTIES...

At 129 AM CDT, Doppler radar was tracking a strong thunderstorm 3
miles southwest of Soldier Creek, or 13 miles west of Mission, moving
east at 45 mph.

Wind gusts up to 50 mph will be possible with this storm.

This strong thunderstorm will be near...
  Rosebud, Ring Thunder and Fairgrounds Housing around 135 AM CDT.
  Mission and Antelope around 150 AM CDT.
  Haystack Butte around 155 AM CDT.

Other locations impacted by this storm include Rosebud Reservation.

LAT...LON 4325 10106 4340 10103 4343 10041 4311 10048
TIME...MOT...LOC 0629Z 273DEG 38KT 4330 10094

Sherburn
Special weather statement, Jul 8, 12:33 AM MDT, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Rapid City SD
1233 AM MDT Thu Jul 8 2021

SDZ001-012-WYZ056-071-080730-
Butte SD-Harding SD-Northeastern Crook WY-Western Crook WY-
1233 AM MDT Thu Jul 8 2021

...STRONG THUNDERSTORMS OVER SOUTHWESTERN HARDING...NORTHWESTERN
BUTTE AND NORTHEASTERN CROOK COUNTIES...

At 1233 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles west of Gustave to 22 miles north of
Colony to 5 miles north of Alzada. Movement was southeast at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Colony and Antelope Butte.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4513 10360 4481 10377 4465 10409 4500 10443
      4501 10404 4528 10404
TIME...MOT...LOC 0633Z 317DEG 29KT 4530 10421 4518 10424 4509 10438

Sherburn

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 6:18 PM MDTSpecial Weather StatementUNRCrook27 min
Jul 7, 6:54 PM MDTSevere Thunderstorm WarningUNRCrook, Weston53 min

Nearby

Red Flag Warnings in Wyoming, 2021Every red flag warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.